Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Aug 20, 2009, 5:39 PM CDT for Vermilion Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2009, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 20, 2009, 6:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 92 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4445 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 202239
FFWLCH
LAC113-202345-
/O.NEW.KLCH.FF.W.0025.090820T2239Z-090820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
539 PM CDT THU AUG 20 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...KAPLAN...GUEYDAN...FORKED ISLAND...
ABBEVILLE...
* UNTIL 645 PM CDT
* AT 538 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
SLOW MOVING THUNDERSTORM THAT IS PRODUCING RAINFALL RATES IN
EXCESS OF TWO AND A HALF INCHES PER HOUR SOUTHEAST OF GUEYDAN.
THIS STORM AND ADDITIONAL STORMS COULD PRODUCE ADDITIONAL
RAINFALL OF UP TO THREE INCHES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ERATH AND
DELCAMBRE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 3005 9249 3005 9236 3013 9230 3004 9196
2998 9199 2992 9199 2981 9198 2981 9260
3002 9261
$$
K. KUYPERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:16 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 20, 2:16 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 216 PM CDT THU AUG 20 2009 .DISCUSSION...RADAR DEPICTING SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN ACROSS THE REGION. HAVE NOT HAD ANY FUNNEL CLOUD REPORTS TODAY. LOW LEVEL WIND PROFILES A LITTLE STRONGER THAN THE LAST FEW DAYS AND BELIEVE CONDITIONS NOW NOT CONDUCIVE FOR FUNNEL DEVELOPMENT. SURFACE ANALYSIS SHOWING HIGH PRESSURE CONTINUING TO RIDGE ACROSS THE SOUTHEAST CONUS AND GULF WATERS. STRONG VERTICALLY STACKED CYCLONE IS NOW POSITIONED OVER NORTHERN WISCONSIN WITH AN ASSOCIATED SURFACE COLD FRONT EXTENDING SOUTH INTO THE MID MISSISSIPPI VALLEY THEN ARCING SOUTHWEST INTO NORTH TEXAS. FEW CHANGES TO FORECAST. EXPECTING ONE MORE DAY OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY AS WARM/MOIST AND VERY UNSTABLE AIR CONTINUES TO BE FED INTO THE FORECAST AREA. CHANGES AHEAD FOR THE WEEKEND. TAP GETS TURNED OFF MOVING INTO SATURDAY AS SHARPLY DRIER AIR ADVECTS INTO THE REGION AS MEAN MID/UPPER TROF AXIS ADVANCES JUST EAST OF THE REGION AND STALLS. RESULTING NORTHWESTERLY FLOW WILL RESULT IN PRECIPITABLE WATER VALUES PLUMMETING BELOW 1 INCH. QUITE A CHANGE FROM THE TROPICAL AIRMASS OF THE LAST FEW DAYS AT TIMES APPROACHING 2.5 INCHES. INITIAL SURGE OF DRIER AIR ALOFT WILL BE ACCOMPANIED BY A PREFRONTAL SURFACE TROF LATE FRIDAY. ACTUAL SURFACE FRONT WILL MIGRATE SOUTH ACROSS THE AREA SATURDAY FOLLOWED BY AN UNUSUAL BUT WELCOME MID-AUGUST SURGE OF LOWERING DEWPOINTS. THUS EXPECTING THE FIRST HALF OF THE NEW WEEK TO BE ABSENT OF RAINS...WARM DAYS BUT MUCH LESS HUMID AND NOTICEABLY COOLER NIGHTS. THE AIR CONDITIONERS MIGHT ACTUALLY GET A BREAK LONGER TERM MODELS CONTINUE TO RETROGRADE SOUTHERN PORTION OF AFOREMENTIONED MID/UPPER TROF FOLLOWED BY SUBTROPICAL HIGH BECOMING REESTABLISHED OVER THE GULF WATERS. THUS INFLOW OF MOISTURE AND RAIN CHANCES RETURN FOR MIDWEEK...INITIALLY OVER THE EASTERN PORTION OF THE FORECAST AREA AND WORKING GRADUALLY WEST. && .MARINE...A LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE THROUGH FRIDAY WITH RAIN CHANCES REMAINING AHEAD OF A COLD FRONT NEARING THE REGION. THE FRONT WILL MOVE THROUGH GULF WATERS SATURDAY FOLLOWED BY A DRY NORTHERLY FLOW IN ITS WAKE. && .PRELIMINARY POINT TEMPS/POPS... KLCH 76 90 72 92 70 / 20 70 20 10 0 KBPT 77 92 73 94 72 / 20 60 20 10 0 KAEX 74 92 69 92 65 / 20 60 20 10 0 KLFT 75 90 71 92 69 / 20 70 20 10 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && MARCOTTE
Hazardous weather outlook, Aug 20, 6:03 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 603 AM CDT THU AUG 20 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-211115- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 603 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT THE ENTIRE AREA TODAY...PARTICULARLY IN THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER SHOWERS AND STORMS. ALTHOUGH THE OVERALL SEVERE WEATHER THREAT IS VERY LOW...TROPICAL FUNNEL CLOUDS ARE POSSIBLE...AND THUNDERSTORMS THAT DEVELOP ON OR INTERACT WITH OUTFLOW BOUNDARIES WILL BE CAPABLE PRODUCING BRIEF TORNADOES. THUNDERSTORM ACTIVITY WILL DIMINISH AROUND SUNSET WITH ONLY ISOLATED TO WIDELY SCATTERED ACTIVITY EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BY POSSIBLE ON FRIDAY BEFORE A COLD FRONT BRINGS DRY WEATHER OVER THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 13
In the hours before
Special weather statement, Aug 20, 3:22 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 322 PM CDT THU AUG 20 2009 LAZ027-TXZ182-202100- VERNON LA-NEWTON TX- 322 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH...SIGNIFICANT WEATHER ALERT FOR NEWTON COUNTY UNTIL 400 PM CDT... AT 320 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF TOLEDO BEND DAM... MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LEESVILLE...NEW LLANO AND ANACOCO BY 400 PM CDT... FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WITH RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. RUA
Special weather statement, Aug 20, 3:58 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 358 PM CDT THU AUG 20 2009 LAZ027-202200- VERNON LA- 358 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH UNTIL 500 PM CDT... AT 355 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF NEW LLANO...OR ABOUT 8 MILES EAST OF TOLEDO BEND DAM...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HORNBECK BY 430 PM CDT... LEESVILLE...NEW LLANO AND ANACOCO BY 435 PM CDT... SLAGLE AND KURTHWOOD BY 500 PM CDT... FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WITH RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. RUA
Special weather statement, Aug 20, 4:19 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 419 PM CDT THU AUG 20 2009 LAZ033-043>045-052-053-202215- ST. LANDRY LA-UPPER ST. MARTIN LA-LAFAYETTE LA-VERMILION LA-ACADIA LA-IBERIA LA- 419 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR ST. LANDRY...LAFAYETTE... VERMILION...ACADIA...IBERIA AND ST. MARTIN PARISHES UNTIL 515 PM CDT... AT 417 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR SOUTH OF LAFAYETTE PARISH MOVING TO THE NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO YOUNGSVILLE...ST. MARTINVILLE...SCOTT...PARKS...MILTON...MEAUX... MAURICE...LAFAYETTE...KAPLAN...JEFFERSON ISLAND...HENRY... HENDERSON...ERATH...DUSON...DELCAMBRE...CECILIA...CATAHOULA... CARENCRO...CADE...BUTTE LA ROSE...BROUSSARD...BREAUX BRIDGE... ARNAUDVILLE AND ABBEVILLE. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. K. KUYPER
Special weather statement, Aug 20, 4:42 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 442 PM CDT THU AUG 20 2009 TXZ180-202245- TYLER TX- 442 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR TYLER COUNTY UNTIL 545 PM CDT... AT 441 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF WARREN...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WARREN BY 510 PM CDT... IVANHOE AND HILLISTER BY 525 PM CDT... WOODVILLE BY 540 PM CDT... FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. K. KUYPER
Special weather statement, Aug 20, 4:53 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 453 PM CDT THU AUG 20 2009 LAZ045-052>054-202245- UPPER ST. MARTIN LA-VERMILION LA-ST. MARY LA-IBERIA LA- 453 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR VERMILION...ST. MARY...IBERIA AND ST. MARTIN PARISHES UNTIL 545 PM CDT... AT 452 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF DELCAMBRE...OR ABOUT 7 MILES SOUTHWEST OF AVERY ISLAND...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ERATH BY 505 PM CDT... DELCAMBRE BY 515 PM CDT... AVERY ISLAND AND JEFFERSON ISLAND BY 525 PM CDT... WEEKS ISLAND AND CYPREMORT POINT BY 535 PM CDT... NEW IBERIA AND LYDIA BY 545 PM CDT... FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. K. KUYPER
Special weather statement, Aug 20, 5:05 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 505 PM CDT THU AUG 20 2009 LAZ041-202300- CALCASIEU LA- 505 PM CDT THU AUG 20 2009 ...SIGNIFICANT WEATHER ALERT FOR CALCASIEU PARISH UNTIL 600 PM CDT... AT 503 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF LAKE CHARLES...MOVING NORTHEAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LAKE CHARLES BY 525 PM CDT... LEBLEU SETTLEMENT BY 600 PM CDT... FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS OR MINOR FLOODING IN LOW LYING AREAS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 24
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:53 PM CDT | Special Marine Warning | LCH | 52 min |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.